Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Linear difference equations with transition points

Authors: Z. Wang and R. Wong
Journal: Math. Comp. 74 (2005), 629-653
MSC (2000): Primary 41A60, 39A10, 33C45
Published electronically: May 25, 2004
MathSciNet review: 2114641
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Two linearly independent asymptotic solutions are constructed for the second-order linear difference equation

\begin{displaymath}y_{n+1}(x)-(A_nx+B_n)y_n(x)+y_{n-1}(x)=0, \nonumber \end{displaymath}  

where $A_n$ and $B_n$ have power series expansions of the form

\begin{displaymath}A_n\sim \sum^\infty_{s=0}\frac{\alpha_s}{n^s}, \qquad\qquad B_n\sim \sum^\infty_{s=0}\frac{\beta_s}{n^s}\nonumber \end{displaymath}  

with $\alpha_0\ne 0$. Our results hold uniformly for $x$ in an infinite interval containing the transition point $x_+$given by $\alpha_0 x_++\beta_0=2$. As an illustration, we present an asymptotic expansion for the monic polynomials $\pi_n(x)$ which are orthogonal with respect to the modified Jacobi weight $w(x)=(1-x)^\alpha(1+x)^\beta h(x)$, $x\in (-1,1)$, where $\alpha$, $\beta>-1$ and $h$ is real analytic and strictly positive on $[-1, 1]$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 41A60, 39A10, 33C45

Retrieve articles in all journals with MSC (2000): 41A60, 39A10, 33C45

Additional Information

Z. Wang
Affiliation: Department of Mathematics, City University of Hong Kong, Tat Chee Avenue, Kowloon, Hong Kong; Wuhan Institute of Physics and Mathematics, The Chinese Academy of Sciences, P. O. Box 71010, Wuhan 430071, Peoples Republic of China

R. Wong
Affiliation: Department of Mathematics, City University of Hong Kong, Tat Chee Avenue, Kowloon, Hong Kong

PII: S 0025-5718(04)01677-1
Keywords: Difference equation, transition points, three-term recurrence relation, orthogonal polynomials
Received by editor(s): April 2, 2003
Received by editor(s) in revised form: October 6, 2003
Published electronically: May 25, 2004
Additional Notes: The work of this author was partially supported by the Research Grant Council of Hong Kong under Project 9040522
Article copyright: © Copyright 2004 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia